I have been using a high potency retinoid cream called Green Cream for 3 years now. I am in my early weeks of pregnancy and am concerned that there is a build up of Retinol that will harm my child should I be really worried, or do topical retinoids build up in the system? I will stop using the cream but am concerned of the harm I may have already done.
Topical Retinoids During Pregnancy
Botox Price Calculator
What would you like to change?
Enter your info to request custom estimates from three local providers.
These providers will send a more accurate price based on your needs.
Doctor Answers 4
Retin-A while pregnant
Although tretinoin (the active ingredient in Retin-a) is a pregnancy category C medication and therefore, not recommended during pregnancy, any harm you may have caused to the fetus at this point is extremely unlikely. I would, however, recommend you discontinue use of Retin-a at this time since a small risk is, nonetheless, still a risk.
Retin-A While Pregnant
Retin-A products are not recommended for use during pregnancy. Whilst you are pregnant you should use a cream that does not contain this ingredient.
All the best
Stop the cream. As you progress with the pregnancy, you will have initial and follow up sonogram, you can also have genetic testing if you are very concerned.
Wish you the best of luck and smooth pregnancy.
You might also like...
Topical Retinoids and Pregnancy
Tretinoin (Retin-A and Renova) which are used to treat acne and other skin issues belong to the retinoid group - all of whose members are related to Vit. A. Other members of the group are isotretinoin (Accutane), adapalene (Differin), and etretinate.
All drugs are classified based on their potential risk to the fetus from Class A (no restrictions) to Class B, Class C, Class D, and and Class X (absolutely prohibited). Retin-A is a Class C drug for pregnancy. (meaning that the potential risks of taking it during pregnancy should be outweighed by the benefits). Contrast it with Accutane (isotretinoin ) which is extremely harmful in pregnancy and is a Class X drug.
In your case, I WOULD stop the tretinoin and see your OB for his/her opinion. But I would not worry too much, according to the source below "...studies have not found that babies whose mothers used tretinoin during pregnancy are any more likely to have birth defects than babies whose mothers did not use tretinoin."
Dr. P. Aldea
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.